Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2005, 8:50 PM MDT for Dewey County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 8:50 PM MDT (02:50 UTC)
- Expired
- Jun 6, 2005, 9:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 8:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 070250
SVRABR
SDC041-070345-
/O.NEW.KABR.SV.W.0053.050607T0250Z-050607T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
950 PM CDT MON JUN 6 2005
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 1045 PM CDT(945 PM MDT)
* AT 950 PM CDT(850 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES SOUTHWEST OF
ISABEL TO 27 MILES SOUTH OF LANTRY..MOVING NORTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LANTRY AROUND 1010 PM CDT(910 PM MDT)
PARADE...ISABEL...GREEN GRASS AROUND 1030 PM CDT(930 PM MDT)
FIRESTEEL AROUND 1040 PM CDT(940 PM MDT)
LITTLE MOREAU REC AREA...TIMBER LAKE...RIDGEVIEW...WHITE HORSE
AROUND 1045 PM CDT(945 PM MDT)
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4548 10088 4483 10070 4476 10113 4499 10112
4500 10114 4501 10117 4500 10150 4545 10147
$$
PARKIN2 follow-up statements
000
WWUS53 KABR 070322
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT MON JUN 6 2005
SDC041-070345-
/O.CON.KABR.SV.W.0053.000000T0000Z-050607T0345Z/
DEWEY SD-
1022 PM CDT MON JUN 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEWEY COUNTY UNTIL
1045 PM CDT(945 PM MDT)...
AT 1016 PM CDT(916 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ISABEL TO 10 MILES NORTHWEST OF MISSION RIDGE...AND MOVING NORTHEAST
AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR FIRESTEEL BY 1035 PM CDT(935 PM MDT).
NEAR RIDGEVIEW BY 1040 PM CDT(940 PM MDT).
NEAR TIMBER LAKE BY 1045 PM CDT(945 PM MDT).
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AWAY FROM WINDOWS.
SVR/TOR WATCH REMAINS IN EFFECT SHOW CON.NE.CON A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY
MORNING(200 AM MDT TUESDAY MORNING) FOR NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4547 10061 4488 10039 4476 10113 4499 10112
4500 10114 4501 10117 4500 10150 4545 10147
$$
PARKIN000
WWUS53 KABR 070345
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT MON JUN 6 2005
SDC041-070354-
/O.EXP.KABR.SV.W.0053.000000T0000Z-050607T0345Z/
DEWEY SD-
1045 PM CDT MON JUN 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...
AT 1045 PM CDT(945 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
SVR/TOR WATCH REMAINS IN EFFECT SHOW EXP.NE.CON A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY
MORNING(200 AM MDT TUESDAY MORNING) FOR NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4547 10061 4488 10039 4476 10113 4499 10112
4500 10114 4501 10117 4500 10150 4545 10147
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:45 PM MDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 6, 2:45 PM MDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT MON JUN 6 2005 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ACTIVE NIGHT EXPECTED ACROSS THE CWA. WARM FRONT NOW EXTENDS FROM SOUTH OF PIERRE TO SOUTH OF WATERTOWN. 18Z KABR SOUNDING THAT THE ATMOSPHERE IS WELL CAPPED AHEAD OF THE BOUNDARY ACROSS MUCH OF THE CWA. HOWEVER...AS STRONG LOW LEVEL JET DEVELOPS OVERNIGHT AND WAVE CURRENTLY IN THE CENTRAL ROCKIES MOVES TO THE NORTH TOWARD WESTERN SOUTH DAKOTA. THE INTERACTION OF THE WAVE WITH THE FRONT SHOULD RESULT IN THE RAPID DEVELOPMENT OF CONVECTION ACROSS NW SD OR SW ND THIS EVENING WITH STORM SLIDING EAST SOUTH DAKOT TOWARD THE MBG AREA LATER THIS EVENING. AMPLE SHEAR...INSTABILITY AND SHEAR AVAILABLE THIS EVENING FOR ANY CONVECTIONS THAT DEVELOPS WILL BE SUPERCELLULAR INITIALLY. ONLY QUESTION BECOMES IS HOW QUICKLY BOUNDARY LAYER STABILIZES TOWARD SUNSET. CURRENT THINKING IS THAT BOUNDARY LAYER WILL STABILIZE QUICKLY ENOUGH SO THAT ONLY AN ISOLATED TORNADO THREAT EXISTS THIS EVEING WEST OF MOBRIDGE. AFTER THE EVENING... EXPECT THAT AN MCS WILL PROCEED ALONG THE ND/SD BORDER. INITIAL STORMS WILL BE SUPERCELLULAR AND LIKELY TO PRODUCE LARGE HAIL AS IT PROCEEDS THROUGH THE AREA. AS THE NIGHT GOES ON AND LLJ CONTINUES TO FEED STORMS...THERE IS EXPECTED TO BE SOME HEAVY RAIN. THE GREATEST RISK OF HEAVY RAIN WILL BE ALONG AND NORTH OF HIGHWAY 12. THE MCS SHOULD EXIT THROUGH NRN MN LATE TONIGHT OR EARLY TUESDAY MORNING. WITH THE STRONG WINDS AND EXPECTED CLOUDS COVER...LOWS OVERNIGHT WILL BE IN THE MID 60S. WENT A LITTLE CLOSER TO GFS FOR SURFACE LOW/FRONTAL TIMING LATER TUESDAY THROUGH WEDNESDAY...SHOWING A SECONDARY LOW CENTER REDEVELOPING TOWARD SOUTH CENTRAL SOUTH DAKOTA IN THE AFTERNOON AS NEXT SHORTWAVE APPROACHES THE AREA. FRONT MOVES SLOWLY EAST TO NEAR EASTERN EDGE OF CWA TUESDAY NIGHT...THEN SHIFTS BACK TO THE WEST IN RESPONSE TO STRONGER UPPER FORCING REMAINING WEST OF THE AREA. WHAT THIS MEANS FOR PRECIP CHANCES IS WE SHOULD SEE A BREAK IN PRECIP BEHIND EXITING MCS TUESDAY...BUT THEN COULD GET INTERESTING AGAIN BY LATE TUESDAY AFTERNOON...AND MORESO OVERNIGHT TUESDAY NIGHT. DEVELOPMENT DURING THE LATE AFTERNOON WILL REALLY DEPEND ON CAPPING...AND WILL GO WITH HIGHEST POPS IN WESTERN CWA NEAR THE FRONT...WITH JUST A SLIGHT CHANCE IN EASTERN AREAS. CHANCE OF SEVERE TSRA STILL LOOKING GOOD FOR TOMORROW NIGHT /AND LATE AFTERNOON IF ANYTHING DEVELOPS/...AND WILL CONTINUE MENTION OF POSSIBLE SEVERE IN THE FORECAST. HAVE ENOUGH CONFIDENCE IN PRECIP CHANCES TO BUMP POPS UP TO LIKELY MOST AREAS. HOWEVER...PLACEMENT OF HIGHEST POPS TRICKY WITH SOME UNCERTAINTY OF WHERE BOUNDARIES FROM MORNING ACTIVITY WILL LIE. FOR NOW...LEANING TOWARD POSSIBLE OUTFLOW OVER SOUTHERN CWA... AND HAVE HIGHEST POPS FROM CENTRAL INTO NORTHEAST SECTIONS OF SD... WITH CHANCE POPS IN THE NORTH CENTRAL PARTS OF THE STATE. ANY MCS WHICH DEVELOPS TUESDAY NIGHT SHOULD EXIT EASTERN AREAS EARLY WEDNESDAY MORNING...BUT WITH FRONT LINGERING IN/SHIFTING BACK INTO EASTERN CWA DURING THE AFTERNOON...WILL CONTINUE WITH CHANCE OF TSRA IN THE EAST AND SLIGHT CHANCE ELSEWHERE WEDNESDAY AFTERNOON AND EARLY EVENING. BOTH ETA AND GFS SHOWING ANOTHER WAVE COMING INTO THE AREA THURSDAY...ALTHOUGH AGAIN SOME DIFFERENCE IN PLACEMENT. MORE UNCERTAINTY IN THIS...BUT FEEL AT LEAST SMALL CHANCE POPS WARRANTED WITH THIS DURING THE DAY THURSDAY. .LONG TERM...FRIDAY THROUGH MONDAY LONGER RANGE MODELS SHOW PERSISTANCE OF WESTERN CONUS TROUGH/EASTERN RIDGE THROUGH THE END OF THE WEEK...WITH WHAT APPEARS TO BE SOME TRANSITION TO A MORE ZONAL PATTERN BY EARLY NEXT WEEK. HOWEVER...AS HAS BEEN THE CASE IN RECENT DAYS...DIFFERENCES WITH SMALL SCALE FEATURES ROTATING AROUND THE BASE OF THE UPPER TROUGH STILL MAKE CONFIDENCE IN LONGER RANGE FORECAST SOMEWHAT LOW. FOR NOW...WILL GO WITH DRY FORECAST FOR DAYTIME HOURS FRIDAY...WITH SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS ECMWF SHOWING FAIRLY STRONG WAVE SLIDING ACROSS THE AREA. SOMEWHAT BETTER CHANCES DURING LATTER HALF OF THE WEEKEND...WITH A CHANCE LINGERING ACROSS EASTERN AREAS INTO THE DAY ON MONDAY. TEMPS COULD BE VERY DEPENDENT ON CLOUD COVER IF WE HAVE NIGHTTIME RAINS LINGERING INTO THE DAY FOR ANY LENGTH OF TIME...BUT WITH ENSEMBLES NOT SHOWING MUCH SPREAD IN TEMPS...WILL GO FAIRLY CLOSE TO GFS GUIDANCE NUMBERS FOR NOW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PS/JH
Hazardous weather outlook, Jun 6, 10:50 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD ISSUED BY NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM AM CDT MON JUN 6 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071000- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 1150 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR LATE THIS AFTERNOON AND OVERNIGHT WEST OF THE MISSOURI RIVER AND NORTH OF HIGHWAY 212. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WESTERN DAKOTAS LATE THIS AFTERNOON. THESE STORMS WILL MOVE TOWARD THE MISSOURI RIVER THIS EVENING...REACHING ABERDEEN...WATERTOWN AND WHEATON AFTER MIDNIGHT. WHILE AN ISOLATED TORNADO IS POSSIBLE WEST OF MOBRIDGE THIS EVENING...THE PRIMARY THREAT WILL BE VERY LARGE HAIL AND DAMAGING WINDS. AS THE STORMS MOVE EAST OF THE JAMES RIVER TOWARD MIDNIGHT...LARGE HAIL WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR TUESDAY AFTERNOON AND EVENING ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THIS COULD BE A SIGNIFICANT SEVERE WEATHER OUTBREAK WITH POTENTIAL OF VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SCHUMACHER
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 9:17 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 43 min |
| Jun 7, 4:29 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Jun 7, 5:18 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
| Jun 7, 5:21 PM MDT | Flash Flood Warning | ABR | Corson | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.